Angeltveit, Vigleik; Blumberg, Andrew J.; Gerhardt, Teena; Hill, Michael A.; Lawson, Tyler; Mandell, Michael A.

Topological Cyclic Homology Via the Norm

Doc. Math. 23, 2101-2163 (2018)
DOI: 10.25537/dm.2018v23.2101-2163


We describe a construction of the cyclotomic structure on topological Hochschild homology ($THH$) of a ring spectrum using the Hill-Hopkins-Ravenel multiplicative norm. Our analysis takes place entirely in the category of equivariant orthogonal spectra, avoiding use of the Bökstedt coherence machinery. We are also able to define two relative versions of topological cyclic homology ($TC$) and $TR$-theory: one starting with a ring $C_n$-spectrum and one starting with an algebra over a cyclotomic commutative ring spectrum $A$. We describe spectral sequences computing the relative theory over $A$ in terms of $TR$ over the sphere spectrum and vice versa. Furthermore, our construction permits a straightforward definition of the Adams operations on $TR$ and $TC$.

Mathematics Subject Classification

55P91, 19D55, 16E40


topological cyclic homology, multiplicative norm, cyclotomic spectrum, Adams operations


  • 1. B. Bhatt, M. Morrow, and P. Scholze. Topological Hochschild homology and integral $p$-adic Hodge theory. Preprint 2018. arxiv 1802.03261.
  • 2. A. J. Blumberg, T. Gerhardt, M. A. Hill, and T. Lawson. The Witt vectors for Green functors. Preprint 2018. arxiv 1803.05393.
  • 3. A. J. Blumberg and M. A. Hill. Operadic multiplications in equivariant spectra, norms, and transfers. Adv. Math. 285 (2015), 658--708. DOI 10.1016/j.aim.2015.07.013; zbl 1329.55012; MR3406512; arxiv 1309.1750.
  • 4. A. J. Blumberg and M. A. Mandell. Localization theorems in topological Hochschild homology and topological cyclic homology. Geom. and Top. 16 (2012), 1053--1120. DOI 10.2140/gt.2012.16.1053; zbl 1282.19004; MR2928988; arxiv 0802.3938.
  • 5. A. J. Blumberg and M. A. Mandell. Localization for $THH(ku)$ and the topological Hochschild and cyclic homology of Waldhausen categories. Mem. Amer. Math. Soc., to appear. arxiv 1111.4003.
  • 6. A. J. Blumberg and M. A. Mandell. The homotopy theory of cyclotomic spectra. Geom. and Top. 19(6) (2015), 3105--3147. DOI 10.2140/gt.2015.19.3105; zbl 1332.19003; MR3447100; arxiv 1303.1694.
  • 7. M. Bökstedt. Topological Hochschild homology. Preprint, 1990.
  • 8. M. Bökstedt, W.C. Hsiang, and I. Madsen. The cyclotomic trace and algebraic $K$-theory of spaces. Invent. Math. 111(3) (1993), 465--539. DOI 10.1007/BF01231296; zbl 0804.55004; MR1202133.
  • 9. M. Brun. Witt vectors and Tambara functors. Adv. Math. 193 (2005), no. 2, 233--256. DOI 10.1016/j.aim.2004.05.002; zbl 1078.19001; MR2136887; arxiv math/0304495.
  • 10. M. Brun, G. Carlsson, and B. I. Dundas. Covering homology. Adv. Math. 225 (2010), no. 6, 3166--3213. DOI 10.1016/j.aim.2010.05.018; zbl 1208.19003; MR2729005; arxiv 0706.0626.
  • 11. M. Brun, B. I. Dundas, and M. Stolz. Equivariant structure on smash powers. Preprint 2016. arxiv 1604.05939.
  • 12. A. M. Bohmann. (appendix by A. Bohmann and E. Riehl.) A comparison of norm maps. Proc. Amer. Math. Soc. 142 (2014), no. 4, 1413--1423. DOI 10.1090/S0002-9939-2014-11845-4; zbl 1318.55013; MR3162261; arxiv 1201.6277.
  • 13. E. Dotto, C. Malkiewich, I. Patchkoria, S. Sagave, and C. Woo. Comparing cyclotomic structures on different models for $THH$. Preprint 2017. arxiv 1707.07862.
  • 14. B. I. Dundas. Relative $K$-theory and topological cyclic homology. Acta Math. 179 (2) (1997), 223--242. DOI 10.1007/BF02392744; zbl 0913.19002; MR1607556.
  • 15. A. D. Elmendorf, I. Kriz, M. A. Mandell, and J. P. May, Rings, modules, and algebras in stable homotopy theory, volume 47 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI, 1997. With an appendix by M. Cole. zbl 0894.55001; MR1417719.
  • 16. L. Evens. The cohomology of groups. Oxford University Press, 1991. zbl 0742.20050; MR1144017.
  • 17. Z. Fiedorwicz and W. Gajda. The $S^1$-CW decomposition of the geometric realization of a cyclic set. Fund. Math. 145 (1) (1994), 91--100. DOI 10.4064/fm-145-1-91-100; zbl 0831.55007; MR1295162.
  • 18. M. Gerstenhaber and S. D. Schack. A Hodge-type decomposition for commutative algebra cohomology. J. Pure. Appl. Alg. 48 (1987), 229--247. DOI 10.1016/0022-4049(87)90112-5; zbl 0671.13007; MR0917209.
  • 19. J. P. C. Greenlees and J. P. May. Localization and completion theorems for $MU$-module spectra. Ann. of Math. 146 (1997), 509--544. DOI 10.2307/2952455; zbl 0910.55005; MR1491447.
  • 20. L. Hesselholt and I. Madsen. On the $K$-theory of finite algebras over Witt vectors of perfect fields. Topology, 36(1) (1997), 29--101. DOI 10.1016/0040-9383(96)00003-1; zbl 0866.55002; MR1410465.
  • 21. L. Hesselholt and I. Madsen, On the $K$-theory of local fields. Ann. of Math., 158(2) (2003), 1--113. DOI 10.4007/annals.2003.158.1; zbl 1033.19002; MR1998478.
  • 22. M. A. Hill and M. J. Hopkins. Equivariant multiplicative closure. Algebraic topology: applications and new directions, 183--199. Contemp. Math., 620, Amer. Math. Soc., Providence, RI, 2014. zbl 1342.55007; MR3290092; arxiv 1303.4479.
  • 23. M. A. Hill, M. J. Hopkins, and D. C. Ravenel. On the non-existence of elements of Kervaire invariant one. Ann. of Math. 184(1) (2016), 1--262. zbl 1373.55023; MR3505179; arxiv 0908.3724.
  • 24. R. Hoyer. Two topics in stable homotopy theory. PhD thesis, University of Chicago, (2014). MR3259973.
  • 25. J. D. S. Jones. Cyclic homology and equivariant homology. Invent. math. 87 (1987), 403--423. DOI 10.1007/BF01389424; zbl 0644.55005; MR0870737.
  • 26. L. G. Lewis, Jr. and M. A. Mandell. Equivariant universal coefficient and Kunneth spectral sequences. Proc. London Math. Soc. 92 (2006), no. 2, 505--544. DOI 10.1112/S0024611505015492; zbl 1178.55007; MR2205726; arxiv math/0410162.
  • 27. J. L. Loday. Operations sur l'homologie cyclique des algebres commutatives. Invent. math. 96 (1989), 205--230. DOI 10.1007/BF01393976; zbl 0686.18006; MR0981743.
  • 28. J. L. Loday. Cyclic homology. Springer (1998). zbl 0885.18007; MR1600246.
  • 29. L. G. Lewis, Jr., J. P. May, M. Steinberger, and J. E. McClure. Equivariant stable homotopy theory, volume 1213 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 1986. With contributions by J. E. McClure. DOI 10.1007/BFb0075778; zbl 0611.55001; MR0866482.
  • 30. J. Lurie. Higher topos theory Annals of Mathematics Studies, vol. 170, Princeton University Press, Princeton, NJ, 2009. DOI 10.1515/9781400830558; zbl 1175.18001; MR2522659; arxiv math/0608040.
  • 31. I. Madsen. Algebraic $K$-theory and traces. Curr. Dev. in Math., Internat. Press, Cambridge, MA, 1994, 191--321. MR1474979.
  • 32. M. A. Mandell and J. P. May. Equivariant orthogonal spectra and $S$-modules. Mem. of the Amer. Math. Soc. 159 (755), 2002. zbl 1025.55002; MR1922205.
  • 33. C. Malkiewich. Cyclotomic structure in the topological Hochschild homology of $DX$. Alg. and Geom. Top. 17(4) (2017), 2307--2356. DOI 10.2140/agt.2017.17.2307; zbl 1390.19005; MR3686399; arxiv 1505.06778.
  • 34. K. Mazur. An equivariant tensor product on Mackey functors. Preprint 2015. arxiv 1508.04062.
  • 35. R. McCarthy. Relative algebraic $K$-theory and topological cyclic homology. Acta Math., 179(2) (1997), 197--222. DOI 10.1007/BF02392743; zbl 0913.19001; MR1607555.
  • 36. R. McCarthy and V. Minasian. HKR theorem for smooth $S$-algebras. J. Pure Appl. Algebra 185 (2003), 239--258. DOI 10.1016/S0022-4049(03)00089-6; zbl 1051.55005; MR2006429; arxiv math/0306243.
  • 37. J. E. McClure, R. Schwanzl, and R. Vogt. $THH(R) \cong R \otimes S^1$ for $E_\infty$ ring spectra. J. Pure Appl. Algebra 121(2) (1997), 137--159. DOI 10.1016/S0022-4049(97)00118-7; zbl 0885.55004; MR1473888.
  • 38. T. Nikolaus and P. Scholze. On topological cyclic homology. Preprint 2017. arxiv 1707.01799.
  • 39. J. Rognes. The smooth Whitehead spectrum of a point at odd regular primes. Geom. Topol., 7:155--184 (electronic), 2003. DOI 10.2140/gt.2003.7.155; zbl 1130.19300; MR1988283; arxiv math/0304384.
  • 40. S. Schwede. Lectures on equivariant stable homotopy theory. Preprint, schwede/equivariant.pdf, 2013.
  • 41. M. Stolz. Equivariant structures on smash powers of commutative ring spectra. Doctoral thesis, University of Bergen, 2011.
  • 42. D. Tambara. On multiplicative transfer. Comm. Algebra, 21(4):1393--1420, 1993. DOI 10.1080/00927879308824627; zbl 0797.19001; MR1209937.
  • 43. J. Ullmann. On the regular slice spectral sequence. Doctoral thesis, MIT, 2013. MR3211466.


Angeltveit, Vigleik
Australian National University, Canberra, Australia
Blumberg, Andrew J.
University of Texas, Austin, TX 78712, USA
Gerhardt, Teena
Michigan State University, East Lansing, MI 48824, USA
Hill, Michael A.
University of California, Los Angeles, CA 90025, USA
Lawson, Tyler
University of Minnesota, Minneapolis, MN 55455, USA
Mandell, Michael A.
Indiana University, Bloomington, IN 47405, USA